- Meeting abstract
Changes in rheumatoid factor reflect the inflammatory response (CRP and ESR) to infliximab treatment
Arthritis Res Ther volume 5, Article number: 36 (2003)
We showed previously that there is a reduction in both rheumatoid factor (RF) Waaler Rose (WR) and RF latex fixation (LF) titres after infliximab treatment, but that no differences are seen for anti-cyclic citrullinated peptide antibodies.
To analyze changes in C-reactive protein (CRP) and erythrocyte sedimentation rate (ESR) in relation to changes in RF.
Patients and methods
Sixty-two patients with refractory rheumatoid artritis (RA) were treated with infliximab in an early-access program. They received 3 mg/kg infliximab IV at weeks 0, 2 and 6 and every 8 weeks thereafter in combination with methotrexate. Serum samples were obtained at baseline and at week 30 and tested for RF WR, RF LF, CRP and ESR. For statistical analysis, Mann–Whitney tests were used. P-values ≤ 0.05 were considered significant.
Patients with an increase in RF WR titre (n = 9) were likely to have an increase in CRP (median CRP increase of 0.59 mg/dl) and ESR (median ESR increase of 9 mm/h), whereas patients with no increase in RF WR titre (n = 53) were more likely to have a decrease in CRP (median CRP decrease of 0.89 mg/dl) and ESR (median ESR decrease of 5.5 mm/h) during infliximab treatment. The changes in CRP and ESR were significantly different when comparing patients with an increase in RF WR titre and patients with no increase in RF WR titre (P = 0.046 for CRP and P = 0.032 for ESR). When additionally also the RF LF titre increased in the group of patients with an increase in RF WR titre, all patients (n = 3) had an increase in CRP (median CRP increase of 2.3 mg/dl) and ESR (median ESR increase of 16 mm/h).
After infliximab treatment, RA patients with an increase in RF WR titre are more likely to have increased inflammatory parameters, in comparison with patients who had no increase in RF WR. Especially when both RF titres increased, an increase of CRP and ESR was present in all patients.
About this article
Cite this article
De Rycke, L., Kruithof, E., Van Damme, N. et al. Changes in rheumatoid factor reflect the inflammatory response (CRP and ESR) to infliximab treatment. Arthritis Res Ther 5 (Suppl 1), 36 (2003). https://doi.org/10.1186/ar666